Advertisement

The Monge—Kantorovich problems and stochastic preference relations

  • Vladimir L. Levin
Part of the Advances in Mathematical Economics book series (MATHECON, volume 3)

Summary

A method in mathematical utility theory based on the duality theorems for the general Monge—Kantorovich problem proves to be fruitful in various parts of mathematical economics. In the present survey we give further development of that method and study its applications to closed preference relations (resp. correspondences) on a topological space (resp. between two topological spaces) and to their convex stochastic extensions on the corresponding spaces of lotteries. Among other results, we prove characterization theorems:
  • for a functionally closed preorder (Theorem 2.1);

  • for the corresponding strong stochastic dominance (Theorems 2.2 and 3.1);

  • for the convex stochastic extension of an arbitrary closed correspondence between two topological spaces (Theorem 4.1).

Key words

Radon measure Monge-Kantorovich problem functionally closed preorder strong stochastic dominance isotone function utility function closed preference relation closed correspondence 

JEL Classification

C69 D81 

Mathematics Subject Classification (2000)

91B16 28C15 54F05 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Auslander, J.: Generalized recurrences in dynamical systems. Contributions to differential equations 3 (1), 65–94 (1964)Google Scholar
  2. Bridges, D.S., Mehta, G.B.: Representations of Preference Orderings. Lecture Notes in Economics and Mathematical Systems 422. Springer 1995CrossRefGoogle Scholar
  3. Debreu, G.: Representation of a preference ordering by a numerical function. In: Decision Processes (Thrall, R. et al. eds.). pp.159–165 Wiley, N.Y. 1954Google Scholar
  4. Debreu, G.: Continuity properties of Paretian utility. Intern. Econ. Rev. 5, 285–293 (1964)CrossRefGoogle Scholar
  5. Fishburn, P.C.: Stochastic dominance: theory and applications. In: The role and effectiveness of theories of decision in practice (White, D.J., Bowen, K.G. eds.). pp.60–72 Hodder and Stonghton, London 1975Google Scholar
  6. Gale, D., Mas-Colell, A.: An equilibrium existence theorem for a general model without ordered preferences. Journal of Mathematical Economics 2, 9–15 (1975)CrossRefGoogle Scholar
  7. Kamae, T., Krengel, U., O’Brien, G.L.: Stochastic inequalities on partially ordered spaces. Ann. Probab. 5, 899–912 (1977)CrossRefGoogle Scholar
  8. Kantorovich, L.V.: On mass transfer. Dokl. Akad. Nauk SSSR 37(7–8), 199–201(1942) (Russian)Google Scholar
  9. Kantorovich, L.V., Akilov, G.P.: Functional Analysis, 3rd ed. Nauka, Moscow 1984 (Russian)Google Scholar
  10. Kantorovich, L.V., Rubinshtein, G.S.: On a space of countably additive functions. Vestnik Leningrad Univ. 13 (7), 52–59 (1958) (Russian)Google Scholar
  11. Kim, T., Richter, M.K.: Nontransitive-nontotal consumer theory. J. Econom. Theory 38, 324–363 (1986)CrossRefGoogle Scholar
  12. Kiruta, A. Ya., Rubinov, A. M., Yanovskaya, E. B.: Optimal Choice of Distributions in Complex Socio-Economic Problems. Leningrad: Nauka 1980 (Russian)Google Scholar
  13. Levin, V.L.: Duality and approximation in the mass transfer problem. In: Mathematical Economics and Functional Analysis (Mityagin, B.S. ed.). pp.94–108 Nauka, Moscow 1974 (Russian)Google Scholar
  14. Levin, V.L.: On the problem of mass transfer. Soviet Math. Dokl. 16, 1349–1353 (1975)Google Scholar
  15. Levin, V.L.: Duality theorems in the Monge-Kantorovich problem. Uspekhi Matem. Nauk 32 (3), 171–172 (1977) (Russian)Google Scholar
  16. Levin, V.L.: The Monge-Kantorovich mass transfer problem. In: Methods of Functional Analysis in Mathematical Economics (Efimov, B.A. ed.). pp.23–55 Nauka, Moscow 1978 (Russian)Google Scholar
  17. Levin, V.L.: Some applications of duality for the problem of translocation of masses with a lower semicontinuous cost function. Closed preferences and Choquet theory. Soviet Math. Dokl. 24 (2), 262–267 (1981)Google Scholar
  18. Levin, V.L.: Measurable utility theorems for closed and lexicographic preference relations. Soviet Math. Dokl. 27 (3), 639–643 (1983a)Google Scholar
  19. Levin, V.L.: A continuous utility theorem for closed preorders on a σ-compact metrizable space. Soviet Math. Dokl. 28 (3), 715–718 (1983b)Google Scholar
  20. Levin, V.L.: The problem of mass transfer in a topological space, and probability measures having given marginal measures on the product of two spaces. Soviet Math. Dokl. 29 (3), 638–643 (1984a)Google Scholar
  21. Levin, V.L.: Lipschitz preorders and Lipschitz utility functions. Russian Math. Surveys 39 (6), 217–218 (1984b)CrossRefGoogle Scholar
  22. Levin, V.L.: Functionally closed preorders and strong stochastic dominance. Soviet Math. Dokl. 32 (1), 22–26 (1985)Google Scholar
  23. Levin, V.L.: Extremal problems with probability measures, functionally closed preorders and strong stochastic dominance. In: Stochastic Optimization (Arkin, V. L. et al. eds.). Lecture Notes in Control and Inform. Sci. 81, pp.435–447 Springer 1986Google Scholar
  24. Levin, V.L.: General Monge—Kantorovich problem and its applications in measure theory and mathematical economics. In: Functional Analysis, Optimization, and Mathematical Economics (Leifman, L.J. ed.). A Collection of Papers Dedicated to the Memory of L.V.Kantorovich. pp.141–176 Oxford Univ. Press, N.Y.-Oxford 1990Google Scholar
  25. Levin, V.L.: Some applications of set-valued mappings in mathematical economics. Journal of Mathematical Economics 20, 69–87 (1991)CrossRefGoogle Scholar
  26. Levin, V.L.: Reduced cost functions and their applications. Journal of Mathematical Economics 28, 155–186 (1997)CrossRefGoogle Scholar
  27. Levin, V.L.: A method in utility theory connected with the Monge-Kantorovich problem. Working paper WP/2000/089, Moscow, CEMI Russian Academy of Sciences, 2000Google Scholar
  28. Levin, V.L., Milyutin, A.A.: The problem of mass transfer with a discontinuous cost function and a mass statement of the duality problem for convex extremal problems. Russian Math. Surveys 34 (3), 1–78 (1979)CrossRefGoogle Scholar
  29. Marshall, A.W., Olkin, I.: Inequalities: Theory of Majorization and Its Applications. Academic Press, N.Y. 1979Google Scholar
  30. Rachev, S.T., Rüschendorf, L.: Mass Transportation Problems. Volume 1: Theory, Volume 2: Applications. Springer 1998Google Scholar
  31. Shafer, W.J., Sonnenschein, H.F.: Equilibrium in abstract economics without ordered preferences. Journal of Mathematical Economics 2, 345–348 (1975)CrossRefGoogle Scholar
  32. Whitmore, G.A., Findlay, M.C. (eds): Stochastic Dominance: an Approach to Decision Making under Risk. Lexington, Massachusetts 1977Google Scholar

Copyright information

© Springer Japan 2001

Authors and Affiliations

  • Vladimir L. Levin
    • 1
  1. 1.Central Economics and MathematicsInstitute of Russian Academy of SciencesMoscowRussia

Personalised recommendations